Ativan overdose is very common but not often lethal. The benzodiazapines as a class of drugs has an extremely high LD50, defined as the dose at which if ingested 50% of individuals will die. Ativan, like all of the benzodiazepine drugs, when taken in overdose leads to sedation. In mice the LD 50 of Ativan is greater than 3000 mg/kg, a dose unlikely to ever be encountered in humans, and although the relevance of this number to humans in not clear, in practice lethal Ativan overdose without Ativan ingestion in combination with other drugs is quite unusual. Do not interpret this to imply that you can take Ativan in doses higher than prescribed safely. Always take your medications in the prescribed amounts, but both accidental and intentional lethal Ativan overdose is not common. The most common scenario with benzodiazepine ovedosage is profound sedation, even coma. If death occurs with benzodiazepine overdose it is most often due to complications of this sedation, for example pulmonary aspiration leading to respiratory failure. Primary central nervous system depression from Ativan leading to cardiorespiratory arrest and death is relatively uncommon without combined use of other central nervous system depressant drugs like alcohol, opioids, barbiturates or antidepressants.
Typical prescribed Ativan dosage is 0.25-1 mg three times daily. Prolonged use of Ativan can lead to tolerance of the sedative effects of Ativan, and in individuals who have developed this tolerance accidental Ativan overdose can occur in attempts to induce sleep by taking more than the prescribed Ativan dose. This type of Ativan overdose is rarely directly harmful, although when combined with large quantities of alcohol can lead to aspiration of emesis and severe respiratory distress and death.
Another issue with Ativan use is use of Ativan while driving or in other situations where the Ativan side effect of impairment of coordination and reaction time can lead to serious accidents. Driving or operation of equipment while taking Ativan is strongly discouraged, and can put a person and others in danger.
Combinations of alcohol intoxication and Ativan overdose is a common scenario. The combination of alcohol and benzodiazapines like Ativan is among the more common causes of emergency room visits for drug overdose. This combination is much more commonly fatal than Ativan overdose alone. The reason for this is likely because alcohol ingestion often leads to vomiting, and when the person using ativan with alcohol vomits their gag reflex can be reduced to a point where they can inhale (aspirate) the vomited material into the lungs. This can lead to impairment of the lungs ability to exchange oxygen, severe hypoxemia, and brain damage or cardiovascular arrest. Never use alcohol in combination with benzodiazapines like Ativan. This combination is especially dangerous. It is likely the most common scenario where ativan overdosage leads to death.
Another common poly-drug overdose is Ativan plus an opioid like hydrocodone, oxycodone or heroin. This combination is also much more commonly fatal than Ativan alone, and the assumption is that the opioid is a bigger factor in the death than the Ativan, although this is not easily proven. Any combination of drugs that cause central nervous system depression can be dangerous. Examples of this type of drugs/medications include: opioids, benzodiazapines, tricyclic antidepressants like amitriptylene or imipramine, antihistamines like Benadryl, and essentially any other drug that can cause drowsiness.
In summary ativan overdosage is an uncommon cause of death except when taken in a combined drug overdoasge. In those situations the combined central nervous system depression can be much more dangerous.